Kansas, 2020Hail and Damaging Winds in Kansas, August 5, 2020
August 5, 2020 · NWS GLD · 4 events in 2 counties and zones
Two lines of thunderstorms formed along boundaries in eastern Colorado and then merged into a cluster in Yuma County, Colorado. The cluster entered into northwest Kansas in the early evening hours producing thunderstorm wind gusts up to 60 MPH in Cheyenne and Rawlins County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lines of thunderstorms formed along boundaries in eastern Colorado and then merged into a cluster in Yuma County, Colorado. The cluster entered into northwest Kansas in the early evening hours producing thunderstorm wind gusts up to 60 MPH in Cheyenne and Rawlins County. The storms also produced up to penny sized hail in Cheyenne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 5:20 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 5, 5:20 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Wed Aug 5 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 131 PM MDT Wed Aug 5 2020
Northwest flow aloft continued today with an upper trough over the
eastern CONUS and a ridge to the west extending from New Mexico
north along the Rockies. Skies have been mostly sunny across most of
the region into the afternoon hours, with the exception of some
cumulus over northeast Colorado. At 1:30 PM MT, temperatures ranged
in the 80s/low 90s across the area with south to southwest winds at
10 to 15 mph.
A shortwave is expected to move through the northwest flow around
the ridge this afternoon into the evening. As the disturbance
approaches the High Plains, thunderstorms are forecast to develop
along the higher terrain of the Rockies and progress eastward
through the afternoon and evening. Steep mid level lapse rates,
shear of 30 to 40 knots, and moderate instability suggest that a few
severe thunderstorms will be possible through the evening. Storm
activity should reach the western portion of the region around 4 or
5pm MT. Around this time or shortly after, individual storms will
begin to merge into a linear cluster and continue eastward across
northwest Kansas/southwest Nebraska through Midnight MT or so.
Initially, large hail, damaging winds, and heavy rainfall will all
be threats. However, threats should transition to damaging winds and
heavy rainfall (less of a hail threat) through the evening as the
linear storm mode develops. Storms should weaken during the mid to
late evening hours once instability wanes, indicating the threat
severe weather should stay west of Highway 25. Otherwise, expect
lows in the upper 50s to upper 60s tonight with increasing cloud
cover through the evening with convection, followed by clearing
skies through the morning. Will need to monitor the potential for
some fog in the northeastern portion of the area around sunrise.
The warming trend continues on Thursday, with highs in the upper 80s
and low 90s as upper ridging slides further east into the Plains.
Another round of thunderstorms is forecast in the afternoon and
evening, with a disturbance generating convection along the higher
terrain in Colorado once again. These storms look to be more
isolated and at this time it is uncertain how far east they will
spread. There is the potential a few strong to severe storms could
move into the region west of the Colorado border before weakening,
but confidence remains low at this time. Dry conditions return to
the region by midnight, with low temperatures forecast in the upper
50s and low 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 219 PM MDT Wed Aug 5 2020
At the start of the forecast period on Friday, forecast guidance
shows the Tri-State region under an upper air ridge which is between
an upper air low over the southern Alberta and another low over
southwestern Quebec. This ridge is amplified by an upper air high
over southwestern TX and Mexico. Forecast models show the Alberta
low continuing to move east across Canada suppressing the amplitude
of the ridge on Saturday morning. Another upper air low from the
Pacific Northwest enters the picture on Saturday evening moving
eastward. This Canadian low brings an upper air trough stretching
down to the Northern Plains that pushes the ridge out of the Tri-
State area late Sunday leaving a generally westerly upper level
flow. This pattern continues until Wednesday where an upper air
ridge begins to develop over the Great Plains between two Canadian
upper air lows. Forecast models differ on the placement of the upper
air ridge and lows so this situation will be monitored.
At the surface, model guidance for Saturday evening shows a slight
chance for showers and thunderstorms for the northern counties of
the CWA as an upper air shortwave trough passes over northern
CO/southern NE. A slight chance of showers and thunderstorms can be
expected on Monday evening for the far eastern portions of the CWA
due to another shortwave trough passing over the area. Models show
the entire Tri-State area seeing a slight chance of showers and
thunderstorms on Tuesday evening as well associated with an upper
air shortwave trough passing through aloft.
High temperatures for the Tri-State area are expected to warm into
the middle to upper 90s through the weekend followed by highs in the
upper 80s to lower 90s range for the remaining days of the forecast
period. Low temperatures will remain in the upper 50s to lower 60s
range in areas west of Hwy 27 with the eastern areas seeing lows in
the lower to upper 60s during the forecast period.
As the warmer temperatures return during the forecast period, there
is a chance for possible fire weather conditions on Friday for the
western portions of Yuma, Kit Carson, and Cheyenne counties of CO as
RH values are expected to be below 20%. However, forecasted wind
gust values for Friday do not support elevated fire weather
conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 516 PM MDT Wed Aug 5 2020
Main aviation concerns at both KGLD and KMCK will be cluster of
thunderstorms moving out of northeast Colorado and across the area
tonight. May see brief gusty winds and flight category reductions
due to lowered ceilings and visibilities. Storms should dissipate
or be out of the area by 06-08z tonight. Cannot completely rule
out patchy fog/low clouds around 12z Thursday morning, but
confidence is lacking and will not mention either for now. Any
storms Thursday afternoon should hold off until after 00z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JBH
LONG TERM...076
AVIATION...024
Hazardous weather outlook, Aug 5, 11:43 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1143 AM MDT Wed Aug 5 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061745-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1143 AM MDT Wed Aug 5 2020 /1243 PM CDT Wed Aug 5 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few severe thunderstorms are possible between 5 pm and 11 pm MDT
for locations west of a line from McCook to Colby to Tribune. The
area with the best chance of severe weather is along and north of
Interstate 70 and along and west of Highway 27. The main hazards are
damaging winds, large hail and locally heavy rainfall that could
produce flooding.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A few strong to severe thunderstorms are possible Thursday afternoon
and evening west of a line from Wray to Tribune. Hazards include
damaging winds, large hail and locally heavy rainfall that could
produce flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening. We
would appreciate any reports of severe weather.
In the hours before
Local storm report, Aug 5, 6:15 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 NE HEARTSTRONG 39.98N 102.54W
08/05/2020 E60 MPH YUMA CO PUBLIC
&&
KMKLocal storm report, Aug 5, 6:19 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW HEARTSTRONG 39.91N 102.62W
08/05/2020 E0.70 INCH YUMA CO PUBLIC
TIME ESTIMATED BY RADAR.
&&
KMKLocal storm report, Aug 5, 6:23 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 4 WSW VERNON 39.91N 102.36W
08/05/2020 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
KMKLocal storm report, Aug 5, 6:34 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 3 WSW VERNON 39.92N 102.33W
08/05/2020 E0.70 INCH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER OBSERVED PEA TO DIME SIZED
HAIL.
&&
KMKLocal storm report, Aug 5, 6:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 SW VERNON 39.89N 102.33W
08/05/2020 M1.00 INCH YUMA CO PUBLIC
REPORTED VIA SOCIAL MEDIA WITH PICTURES.
&&
KMKLocal storm report, Aug 5, 6:46 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 6 NNW YUMA 40.21N 102.75W
08/05/2020 E60 MPH YUMA CO TRAINED SPOTTER
&&
KMKHail, Cheyenne
- When
- August 5, 7:04 PM CST to 7:24 PM CST
- Where
- Cheyenne County, 15.87 mi NNW of St Francis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.974, -101.938
A member of the public reported sporadic dime to penny sized hail that fell for a duration of 20 minutes.
Thunderstorm Wind, Cheyenne
- When
- August 5, 8:00 PM CST
- Where
- Cheyenne County, 6.52 mi N of Bird City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.844, -101.525
A member of the public reported via social media an estimated 60 mph wind gust associated with the outflow from a cluster of thunderstorms moving east across Cheyenne County.
Thunderstorm Wind, Rawlins
- When
- August 5, 8:10 PM CST
- Where
- Rawlins County, 0.59 mi N of Mc Donald
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.788, -101.371
A member of the public reported an estimated 60 mph wind gust associated with an outflow boundary entering Rawlins County ahead of a cluster of thunderstorms.
Thunderstorm Wind, Rawlins
- When
- August 5, 8:45 PM CST
- Where
- Rawlins County, 1.38 mi WNW of Herndon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.908, -100.804
A member of the public reported an estimated 60 mph wind gust associated with the outflow boundary of a thunderstorm cluster moving east across northwest Kansas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 5, 20202 deaths · $2,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, August 5, 20201 injured · 2 in hail · 30 events
- Flash Flooding and Heavy Rain in North Carolina, August 5 to 7, 202016 events
- Damaging Wind and Lightning Strike in Louisiana, August 5 to 8, 2020$18,000 · 50 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2020$15,000 · 50 kt wind · 1 event
- Lightning Strike in Texas, August 5, 20201 injured · 1 event
- Hail and Damaging Winds in Colorado, August 5, 20201 in hail · 9 events
- Hail and Damaging Winds in Colorado, August 5, 20201.75 in hail · 8 events
- Flooding in Virginia, August 5 to 6, 20206 events
- Damaging Winds in North Carolina, August 5, 2020$3,000 · 50 kt wind · 5 events
- Damaging Winds and Heavy Rain in Kansas, August 5, 202058 kt wind · 4 events
- Hail in Wyoming, August 5, 20201 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916061, 916065, 916067, 916071.